I get a lot of questions about administration of Tylenol to babies who have just received or are about to receive vaccines. There are a number of rumors floating around out there in the mommynet about this one so let’s talk about it. I want to address two big questions in particular. First, should you give your baby Tylenol prior to receiving vaccines to prevent side effects? Two, is it potentially dangerous to give Tylenol to babies around the time they receive vaccines?
First, the basics. What is Tylenol? Tylenol is one brand name for acetaminophen. It is also available as Little Fevers, Pediacare, Tempra, Feverall, Acephen, Neopap, and Paracetamol in the UK. I am NOT talking about ibuprofen today. Not that I don’t like ibuprofen, I do. However, it is not recommended in infants under 6 months of age and I haven’t seen any myths about it making the rounds on social media. Thus, today’s discussion is purely about acetaminophen, hence forth referred to as APAP because I’m going to get really tired of typing out “acetaminophen” over and over. Furthermore, you’re going to get tired of reading it.
So what does it do, exactly? APAP is a pain killer (analgesic) and fever reducer (antipyretic). It works by blocking the synthesis of prostaglandins by blocking the activity of COX-1 and COX-2. COX is short for cyclooxygenase, which is a type of enzyme. Prostaglandins are signaling chemicals involved in your body’s inflammatory response. You’ll recall from earlier posts about how the immune system works that vaccines induce an inflammatory response in the body. This is how they work – they inspire the body’s germ-fighting mechanisms to wake up and make antibodies so the immune system will remember the disease in question and be ready to fight it in future should it come along.
Knowing this, one might ask the question, “But wait a minute, if vaccines work by inducing an inflammatory response in the body, wouldn’t giving a medication that suppresses that response reduce the efficacy of the vaccines?” What a good question! The answer is . . . we don’t really know. It has been studied, but not extensively and not where the rubber meets the road.
There have been a dozen or so randomized controlled trials published in the last decade addressing this very question. All of them looked at immunoglobulin production in test subjects and all reached the same overall conclusion – administration of APAP just prior to administration of vaccines does indeed reduce fever and fussiness (or soreness in adults). However, such prophylactic administration also reduces serum levels of antibodies in the period after vaccines are given. Does this mean that children who are given APAP prophylactically are less able to fight off the diseases from which they are supposed to be protected? Well, maybe they are and maybe they aren’t. No one has taken the APAP group and the placebo group and exposed them to wild diseases to see how many kids will get sick. In the world of medical research, it’s not generally considered ethical to knowingly expose a bunch of infants to diphtheria. And in a world where we vaccinate, we don’t have enough babies being exposed by chance to collect enough data to make a valid study (which is good, by the way). At the moment the AAP does not feel that the collective evidence is strong enough to officially recommend against giving APAP prior to vaccinations but personally I’d rather not do it. Fever and sore muscles are not dangerous. You can always administer some APAP later, if and when these symptoms develop (because they don’t always). And I’d rather know that the kids I’m vaccinating are going to get the most bang for their buck in terms of immunoglobulin production. I’d rather they experience some brief discomfort than leave them even a little more vulnerable to a disease that could kill them. That’s just my two cents.
Meanwhile . . . .
How many of you have read on the internet that giving your baby Tylenol after vaccines can actually be dangerous? My internet spies have told me that they were informed by Dr. Google that APAP administration after vaccines depletes the body’s supply of glutathione, thus rendering the liver incapable of eliminating all those heavy metal toxins in vaccines that lead to Autism and other neurologic disorders. You see, APAP is a hepatotoxin (a substance that is toxic to the liver). Thus, it keeps the liver from doing its jobs, one of which is to produce glutathione, an anti-oxidant (i.e. detoxification agent). APAP also inhibits the activity of COX-2 which is ALSO involved in the production of glutathione. If you don’t have enough glutathione on board when you receive vaccines, you won’t be able to detox from said vaccines and those heavy metal toxins will go straight to your brain and the light will go out of your eyes and all sorts of badness will ensue.
Wait just a darn minute, Dr. Kate. That sounds crazy scary and the way you just explained all that sciencey stuff sounds pretty plausible so why on EARTH are you so nonchalant about giving APAP to babies after their vaccines?!?!
You’re right, that would be pretty scary . . . if it were even remotely true. You see, the idea that APAP could render the body unable to detox from vaccines through this mechanism of glutathione suppression doesn’t actually make physiologic sense. The idea was first introduced by a guy named Stephen Schultz, who started out his career as a dentist and later earned a PhD. He published a paper in 2010 asserting a connection between APAP after vaccines and Autism. His paper amounted to one big post hoc ergo propter hoc fallacy. He pointed out a temporal association but did not conduct any sort of actual study. Meanwhile, the proposed mechanism of action (or damage, as it were) is pretty shady.
First of all, an appropriate dose of APAP does not significantly decrease hepatic function or glutathione production. You need a dose that is ten times the therapeutic dose to cause any damage to the liver at all. Ten. Times. That’s a lot. Second, I’m not sure what these heavy metals are that the naturopaths of the world think you need to detox from. We’ve already established that there is no mercury in the vaccines we give to children under three years of age (the ND’s just flat out don’t believe this, but it’s true). There is a tiny tiny bit of aluminum that acts as an adjuvant in some vaccines (see post on aluminum). This tiny tiny bit is dissolved in the interstitial fluids of your body, rendered water soluble, and filtered out by your kidneys. The liver isn’t even involved. So, even if an appropriate dose of APAP could affect liver function (which it can’t) it wouldn’t matter anyway because the toxins in question (the real ones, not the imaginary ones) are secreted in your pee by your handy dandy kidneys. This is another one of those made-up internet stories designed to scare parents into buying glutathione supplements from some alternative quack’s online store.
Take home message:
I do not recommend giving babies a preemptive dose of Tylenol before they receive vaccines. Doing so may decrease their response and affect their immunity. I don’t know for certain that it will, the evidence isn’t strong enough. However, the side effects you’ll prevent do not cause any harm. Furthermore, it’s probably fine to go ahead and give a dose after the inflammatory cascade has already been initiated so you can give a dose later if your baby is uncomfortable. There are also other measures you can take to comfort your unhappy munchkin. You can nurse, give extra cuddles, wear your baby snugly, etc.
I DO recommend giving APAP after vaccines if babies are unhappy. Note, I do not recommend giving it for elevated temperature alone. Remember from my post about fever that the fever does not cause harm and the temperature will not just keep going up indefinitely if you don’t intervene. If your baby is rocking a temp of 101F but they are resting comfortably or playful and happy, let it ride. If they are clearly unhappy, GIVE THE TYLENOL! If your baby doesn’t have fever at all but they are clearly sore and miserable, GIVE THE TYLENOL! If your baby receives vaccines and they are neither febrile nor unhappy and they have no side effects whatsoever, do not give Tylenol.
Everybody feel better about Tylenol now? Good. Carry on.
- https://www.ncbi.nlm.nih.gov/pubmed/15662292 – how APAP works
- https://www.thelancet.com/journals/lancet/article/PIIS0140673609612083/abstract – decreased immunoglobulin levels in patients who received APAP
- https://www.ncbi.nlm.nih.gov/pmc/articles/PMC4152293/ – more on decreased immunoglobulin levels
- https://www.ncbi.nlm.nih.gov/pmc/articles/PMC3117800/ – yet more
- https://www.ncbi.nlm.nih.gov/pmc/articles/PMC4045752/ – more still
- https://www.ncbi.nlm.nih.gov/pmc/articles/PMC3261751/ – Dr. Shultz’s paper
- https://emedicine.medscape.com/article/820200-overview – the truth about acetaminophen toxicity
- https://pubchem.ncbi.nlm.nih.gov/compound/glutathione#section=Top – What is glutathione, anyway?
- https://en.wikipedia.org/wiki/Glutathione – more on what glutathione actually does
- https://www.ncbi.nlm.nih.gov/pubmed/1362956 – No, really. Don’t buy the supplements. Put them back on the shelf. Walk away.
- https://www.ncbi.nlm.nih.gov/pubmed/9302736 – Don’t fear the aluminum.
- https://www.ncbi.nlm.nih.gov/pubmed/12184359 – For realz, it’s fine.
- https://www.ncbi.nlm.nih.gov/pubmed/22001122 – No really, totally fine.